Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS Omaha, NE

June 21, 2005Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 21, 2005, 2:00 AM CDT for Platte County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2005, 2:00 AM CDT (07:00 UTC)
Expired
Jun 21, 2005, 2:48 AM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 100 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1775 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:25 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 8:25 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT MON JUN 20 2005

.DISCUSSION...
SENT A MID EVENING ZONE UPDATE FOR ONGOING CONVECTION IN NORTHERN
NEBRASKA...AND POTENTIAL FOR CONVECTION CLIPPING FAR SOUTHWESTERN
IOWA COUNTIES AS OUTFLOW BOUNDARY CONTINUES TO MOVE THROUGH SOUTHERN
IOWA. MAY HAVE TO UPDATE LATER IN THE EVENING TO CLEAN THAT UP...AND
DIDNT MAKE ANY OTHER CHANGES AT THIS TIME. THE STORMS IN OUR CWFA
HAVE TRIED TO GET GOING AS THEYVE BACKBUILT TOWARD THE INSTABILITY
AND DEEPER MOISTURE CONVERGENCE AXIS...BUT SEEM TO BE HOLDING BELOW
SEVERE LIMITS THUS FAR. THE STORM IN EXTREME SOUTHEAST SOUTH DAKOTA
CAN ONLY BE DESCRIBED AS AN INCREDIBLY STRONG STORM WITH ALMOST 200
KNOTS OF STORM TOP DIVERGENCE NOTED ON LATEST HIGH ELEVATION SLICES.
ITS STORMTRACK WOULD KEEP IT OUT OF OUR CWFA FOR THE TIME BEING.

DEWALD

&&

.PREV DISCUSSION...

200 PM CDT MON JUN 20 2005

PRECIP CHANCES NEXT COUPLE OF DAYS AND AT THE END OF THE WEEK ARE
THE MAIN FORECAST CONCERNS.

OVERALL WEATHER PATTERN WILL BE CHARACTERIZED BY LONG WAVE RIDGE
EARLY AND LATE IN THE 7-DAY FORECAST PERIOD...WITH A MINOR WEAKNESS
IN THE RIDGE LATE THIS WEEK.  THUS AM LOOKING FOR WARM AND MAINLY
DRY CONDITIONS SANDWICHED AROUND SOMEWHAT COOLER PERIOD FRIDAY AND
SATURDAY WHEN RAIN CHANCES ARE INCREASED.

FIRST OF ALL...CONVECTION HAS CONTINUED OVER SOUTH DAKOTA AND
MINNESOTA ON PERIPHERY OF MID LEVEL CAP.  OUTFLOW FROM THIS
CONVECTION WAS DRIFTING SOUTH INTO SOUTHERN SOUTH DAKOTA...AND MAY
PROVIDE FOCUS FOR CONVECTION LATER.  CANT SEE THIS BOUNDARY GETTING
TOO FAR SOUTH INTO THE CWA OVERNIGHT.  LOW AND MID LEVEL CAP WILL
STILL BE IN PLACE TONIGHT...BUT COULD SEE ELEVATED STORMS FIRE
ABOVE THE CAP ESPECIALLY AFTER MIDNIGHT.  LATEST FORECAST HAS THIS
COVERED...AND IS SUPPORTED BY LATEST NAM/GFS FORECASTS...SO NO NEED
TO CHANGE TOO MUCH.  WILL ALSO MAINTAIN SLIGHT CHANCE FOR THIS
ACTIVITY TO LINGER INTO TUESDAY MORNING.

SAME SCENARIO IS POSSIBLE TUESDAY NIGHT INTO WEDNESDAY MORNING AS
SUGGESTED BY NAM/GFS...FOCUSING ON MID LEVEL VORT MAX ROUNDING TOP
OF RIDGE AND DROPPING SOUTHEAST INTO THE CWA.  HOWEVER UPPER RIDGE
SHOULD BE EVEN STRONGER TUESDAY NIGHT AND WEDNESDAY...SO HAVE KEPT
POPS OUT OF THE FORECAST FOR NOW.  SAME GOES FOR THURSDAY.  TUESDAY
THROUGH THURSDAY SHOULD BE THE WARMEST DAYS THUS FAR WITH 850 TEMPS
CLIMBING WELL INTO THE MID 20S...SUPPORTING SURFACE TEMPS IN THE LOW
TO MID 90S.

CONSENSUS IN LONGER TERM MODELS SHOWS A FLATTENING OF THE RIDGE
ACROSS THE NORTHERN AND CENTRAL PLAINS FRIDAY INTO SATURDAY...
ALLOWING MID LEVEL WAVES TO AFFECT AT LEAST THE NORTHERN CWA.  COOL
FRONT IS ALSO PROGGED BY ENSEMBLE CONSENSUS TO ROLL INTO THE AREA
FRIDAY NIGHT OR SATURDAY.  WITH ERODING CAP AT THIS TIME AND JUICY
AIR ALREADY IN PLACE...CANT SEE WHY STORMS WONT FIRE AS THE FRONT
DROPS SOUTH.  QUESTION WILL BE HOW FAR AND HOW FAST THE BOUNDARY
INVADES THE CWA.  AM THINKING FRONT WONT MAKE IT THROUGH THE CWA
BEFORE LIFTING BACK NORTH SATURDAY NIGHT.  ALSO...THIS PATTERN WILL
LIKELY OFFER A HEAVY RAIN THREAT NORTH OF THE FRONT IN MEAN UPPER
RIDGE REGIME.  HAVE KEPT TEMPERATURES IN THE 80S NORTH OF THE FRONT
FRIDAY AND SATURDAY...WITH CONTINUED HOT 90S SOUTH.

WARMER TEMPS ARE SLATED FOR SUNDAY AND MONDAY AS SURFACE BOUNDARY
LIFTS NORTH OF THE CWA AS RIDGE EXPANDS OVER THE REGION.  MODELS
SUGGEST RIDGE AXIS WILL BE A LITTLE FARTHER EAST THAN CURRENT
PATTERN...SO WILL HAVE TO WATCH FOR WAVES WANDERING THROUGH
SOUTHWESTERLY FLOW ALOFT ON BACK SIDE OF RIDGE FOR RAIN CHANCES
THEN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Jun 20, 4:48 PM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CDT MON JUN 20 2005

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-211100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA-
SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
448 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER NORTHEAST
NEBRASKA AND PARTS OF WEST CENTRAL IOWA THIS EVENING AND EARLY
TUESDAY MORNING. IF STORMS CAN MANAGE TO BREAK THROUGH A LAYER OF
WARM TEMPERATURES ALOFT...LARGE HAIL AND GUSTY WINDS WOULD BE
POSSIBLE. THESE STORMS WILL BE POSSIBLE NORTH OF A LINE FROM COLUMBUS
NEBRASKA TO HARLAN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY NIGHT THROUGH
SATURDAY AS A NEW COLD FRONT MOVES INTO THE REGION. LATER OUTLOOKS
WILL ADDRESS THE STRENGTH AND COVERAGE OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR TUESDAY.

IAZ079-080-090-091-NEZ065>068-078-088>093-211100-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
448 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

DEWALD

In the hours before

Local storm report, Jun 21, 12:05 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1205 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLASH FLOOD      1 E BELDEN              42.41N 97.19W
06/20/2005                   CEDAR              NE   LAW ENFORCEMENT

            WATER AND MUD COVERING ROAD.

1120 PM     FLASH FLOOD      3 S COLERIDGE           42.46N 97.20W
06/20/2005                   CEDAR              NE   LAW ENFORCEMENT

            WATER OVER THE ROAD.

&&

TL
Local storm report, Jun 21, 12:17 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1217 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     2 S CREIGHTON           42.44N 97.91W
06/21/2005                   KNOX               NE   LAW ENFORCEMENT

            LARGE TREES BLOWN DOWN AND WERE LYING ACROSS THE ROAD.

&&

DEWALD
Local storm report, Jun 21, 12:18 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1218 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     FLASH FLOOD      5 S BLOOMFIELD          42.53N 97.65W
06/21/2005                   KNOX               NE   LAW ENFORCEMENT

            WATER OVER THE ROAD.

&&

TL
Local storm report, Jun 21, 12:41 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1241 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     PIERCE                  42.20N 97.53W
06/21/2005                   PIERCE             NE   LAW ENFORCEMENT

            TREES BLOWN DOWN ONTO ROADWAY.

&&

DEWALD
Local storm report, Jun 21, 12:54 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1254 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             1 E TILDEN              42.04N 97.81W
06/21/2005  0.75 INCH        MADISON            NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Jun 21, 1:03 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
103 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             MEADOW GROVE            42.03N 97.74W
06/21/2005  1.25 INCH        MADISON            NE   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:01 PM CDTSevere Thunderstorm WarningOAXCedar59 min
Jun 20, 9:54 PM CDTSevere Thunderstorm WarningOAXWayne66 min
Jun 20, 9:59 PM CDTSevere Thunderstorm WarningOAXCedar61 min
Jun 20, 10:04 PM CDTSevere Thunderstorm WarningOAXKnox56 min
Jun 20, 10:32 PM CDTFlash Flood WarningOAXCedar3 hr
Jun 20, 10:58 PM CDTSevere Thunderstorm WarningOAXKnox62 min
Jun 20, 11:00 PM CDTSevere Thunderstorm WarningOAXPierce, Wayne45 min
Jun 20, 11:08 PM CDTFlash Flood WarningOAXKnox3 hr
Jun 20, 11:09 PM CDTSevere Thunderstorm WarningOAXMadison53 min
Jun 20, 11:47 PM CDTSevere Thunderstorm WarningOAXPierce58 min
Jun 20, 11:54 PM CDTFlash Flood WarningOAXPierce2 hr
Jun 20, 11:57 PM CDTSevere Thunderstorm WarningOAXKnox63 min
Jun 20, 11:58 PM CDTFlash Flood WarningOAXMadison2 hr
Jun 21, 12:31 AM CDTSevere Thunderstorm WarningOAXMadison59 min
Jun 21, 1:31 AM CDTSevere Thunderstorm WarningOAXBoone, Madison49 min
Jun 21, 1:59 AM CDTFlash Flood WarningOAXMadison4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.